Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Bismarck, ND

June 26, 2018McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2018, 10:39 PM CDT for McHenry County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 10:39 PM CDT (03:39 UTC)
Expired
Jun 26, 2018, 11:33 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 31 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS53 KBIS 270339
SVRBIS
NDC049-270445-
/O.NEW.KBIS.SV.W.0111.180627T0339Z-180627T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1039 PM CDT TUE JUN 26 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central McHenry County in north central North Dakota...

* Until 1145 PM CDT.

* At 1039 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Granville, or 25 miles east of Minot, moving northeast at 40
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Denbigh around 1055 PM CDT.
  Towner around 1105 PM CDT.

Other locations impacted by this severe thunderstorm include Simcoe
and Berwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4854 10041 4855 10028 4837 10028 4837 10024
      4824 10024 4811 10084 4819 10091 4857 10041
TIME...MOT...LOC 0339Z 233DEG 36KT 4821 10075 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOLLAN
3 follow-up statements
206 
WWUS53 KBIS 270350
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1050 PM CDT TUE JUN 26 2018

NDC049-270445-
/O.CON.KBIS.SV.W.0111.000000T0000Z-180627T0445Z/
McHenry ND-
1050 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN MCHENRY COUNTY...

At 1050 PM CDT, a severe thunderstorm was located 5 miles southwest
of Denbigh, or 30 miles east of Minot, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Denbigh around 1100 PM CDT.
  Towner around 1115 PM CDT.

Other locations impacted by this severe thunderstorm include Berwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.

&&

LAT...LON 4836 10061 4854 10041 4855 10028 4837 10028
      4837 10024 4824 10024 4816 10073 4821 10077
TIME...MOT...LOC 0350Z 236DEG 32KT 4824 10064 

HAIL...1.00IN
WIND...<50MPH
 
$$

JONES
326 
WWUS53 KBIS 270412
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1112 PM CDT TUE JUN 26 2018

NDC049-270445-
/O.CON.KBIS.SV.W.0111.000000T0000Z-180627T0445Z/
McHenry ND-
1112 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EAST CENTRAL MCHENRY COUNTY...

At 1112 PM CDT, a severe thunderstorm was located near Towner, or 19
miles west of Rugby, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central McHenry County, including the following locations... Berwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.

&&

LAT...LON 4836 10054 4840 10032 4839 10028 4837 10028
      4837 10024 4824 10024 4816 10073 4824 10069
TIME...MOT...LOC 0412Z 243DEG 29KT 4830 10041 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMILTON
592 
WWUS53 KBIS 270433
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1133 PM CDT TUE JUN 26 2018

NDC049-270443-
/O.CAN.KBIS.SV.W.0111.000000T0000Z-180627T0445Z/
McHenry ND-
1133 PM CDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCHENRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central North Dakota.

LAT...LON 4836 10054 4840 10032 4839 10028 4837 10028
      4837 10024 4824 10024 4816 10073 4824 10069
TIME...MOT...LOC 0431Z 233DEG 36KT 4843 10015 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:33 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 7:33 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
733 PM CDT Tue Jun 26 2018

.UPDATE...
Issued at 719 PM CDT Tue Jun 26 2018

No significant changes to the going forecast. Previous forecast
had a good handle on current pops. Broken line of severe storms
continues to move east into central ND. Thinking is severe
convection will continue for the next few hours, As we lose
heating and move east, confidence decreases in severe potential,
especially south central where greater capping exists. CAMS
suggest that northern portion of the line may hold together as it
moves east of the watch. Updated products will be sent shortly.

UPDATE Issued at 548 PM CDT Tue Jun 26 2018

Cold front aligned from Estevan to Tioga, and from Watford City to
Bowman. Discrete cells continue to evolve with heavy rainfall.
Hail and wind thus far have been below severe levels. Severe
thunderstorm watch continues until 10PM CDT Tuesday. Current
forecast is on track.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this period is the potential for scattered strong
to severe thunderstorms late this afternoon and evening.

Current water vapor imagery shows an upper-level disturbance
moving from northeast Montana into southeast Saskatchewan. An
attendant surface cold front was located from near Mohall, ND to
Glendive, MT. Expected scattered thunderstorms to develop along
the front through 22z this afternoon and propagate eastward this
evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and
20-40 kt effective bulk shear. This will be sufficient for a few
severe storms through the evening, with large hail and damaging
winds. High pressure will build in behind the front for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this forecast period is the potential for
significant severe weather Thursday and Thursday night.

A favorable setup for severe thunderstorms will develop on
Thursday as a strong shortwave trough ejects off the Northern
Rockies. Strong diurnal heating combined with mid to upper 60s
dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear
with height (exceeding 50 kt in the 0-6 km layer) will be
supportive of supercells capable of very large hail, damaging
winds, and possibly a few tornadoes. There is still uncertainty on
the location of storm development. Current model guidance
suggests there may be some elevated convection along the warm
front Thursday morning, with afternoon development favored
generally from north central ND into southeast MT. Storms should
grow upscale into an MCS Thursday evening with a potentially
significant damaging wind threat. Very heavy rainfall will be
possible from any storm on Thursday, but the expected quick storm
motion may preclude any flash flooding threat.

An active pattern will continue through the weekend into early
next week, with multiple rounds of showers and thunderstorms
possible. It is too early at this time to discern any severe
threat beyond Thursday night. Models then hint at a strong upper-
level ridge building over the central CONUS by mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 719 PM CDT Tue Jun 26 2018

Scattered thunderstorm continue this evening with the potential
for MVFR to IFR ceilings and visibilities. Aterward mainly VFR
conditions are expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...TWH
Hazardous weather outlook, Jun 26, 5:51 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
551 PM CDT Tue Jun 26 2018

NDZ002>004-010>012-017>021-031>034-040>044-272300-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected this evening across
western and into portions of central North Dakota. Heavy rainfall,
large hail, and winds to 60 mph are the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-005-009-013-022-023-025-035>037-045>048-050-051-272300-
Divide-Rolette-Williams-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Jun 26, 9:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     GLEN ULLIN              46.82N 101.83W
06/26/2018                   MORTON             ND   LAW ENFORCEMENT

            SEVERAL LARGE TREES AND NUMEROUS BRANCHES
            DOWNED IN THE TOWN OF GLEN ULLIN. LAW
            ENFORCEMENT ESTIMATED 70 MPH WINDS.

&&

TWH
Local storm report, Jun 26, 9:19 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST GLEN ULLIN RGNL         46.81N 101.86W
06/26/2018  M66 MPH          MORTON             ND   AWOS

            AWOS STATION D57, GLEN ULLIN RGNL.

&&

TWH
Local storm report, Jun 26, 9:30 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 E MARSHALL            47.14N 102.28W
06/26/2018  M1.00 INCH       DUNN               ND   BROADCAST MEDIA

&&
Local storm report, Jun 26, 9:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     GLEN ULLIN RGNL         46.81N 101.86W
06/26/2018  M66 MPH          MORTON             ND   AWOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM GLEN ULLIN RGNL. AWOS STATION D57, GLEN
            ULLIN RGNL.

&&

TWH
Local storm report, Jun 26, 10:06 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             HETTINGER               46.00N 102.64W
06/26/2018  E1.25 INCH       ADAMS              ND   LAW ENFORCEMENT

            ADAMS COUNTY LAW ENFORCEMENT REPORT. DROVE
            ND HIGHWAY 8 FROM HETTINGER TO THE SOUTH
            DAKOTA BORDER. HAD HALF DOLLAR SIZE HAIL IN
            HETTINGER, NEAR AIRPORT, AND HALF DOLLAR
            SIZE HAIL SCATTERED ON THE GROUND FROM
            HETTINGER TO THE STATE LINE SOUTH OF
            HETTINGER. RADAR ESTIMATE THIS HAIL WOULD
            HAVE FALLEN BETWEEN 845 PM AND 910 PM CDT.

&&

JP MARTIN
Local storm report, Jun 26, 10:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             DICKINSON               46.88N 102.79W
06/26/2018  E1.00 INCH       STARK              ND   PUBLIC

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:11 PM CDTSevere Thunderstorm WarningBISWard47 min
Jun 26, 7:26 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope, Stark64 min
Jun 26, 7:29 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry34 min
Jun 26, 7:31 PM CDTSevere Thunderstorm WarningBISDunn59 min
Jun 26, 8:11 PM CDTSevere Thunderstorm WarningBISStark64 min
Jun 26, 8:17 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver58 min
Jun 26, 8:33 PM CDTSevere Thunderstorm WarningBISAdams57 min
Jun 26, 8:44 PM CDTSevere Thunderstorm WarningBISMercer40 min
Jun 26, 8:47 PM CDTTornado WarningBISMorton28 min
Jun 26, 9:55 PM CDTSevere Thunderstorm WarningBISMercer54 min
Jun 26, 10:17 PM CDTSevere Thunderstorm WarningBISSlope58 min
Jun 26, 10:48 PM CDTSevere Thunderstorm WarningBISBowman57 min
Jun 26, 10:51 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Stark54 min
Jun 26, 11:09 PM CDTSevere Thunderstorm WarningBISAdams, Bowman66 min
Jun 26, 11:23 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton67 min
Jun 26, 11:28 PM CDTSevere Thunderstorm WarningBISBowman25 min
Jun 26, 11:56 PM CDTSevere Thunderstorm WarningBISAdams31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.